Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 57, NWS Tucson, AZ

August 16, 2014Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2014, 4:19 PM MST for Cochise County, Graham County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2014, 4:19 PM MST (23:19 UTC)
Expired
Aug 16, 2014, 4:45 PM MST
In force
26 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 78 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WUUS55 KTWC 162319
SVRTWC
AZC003-009-162345-
/O.NEW.KTWC.SV.W.0057.140816T2319Z-140816T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
419 PM MST SAT AUG 16 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 445 PM MST

* AT 413 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER SOUTH CENTRAL GRAHAM
  COUNTY...OR 21 MILES NORTHWEST OF WILLCOX...AND MOVING SOUTHWEST AT
  5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3229 11013 3252 11033 3260 11007 3250 10991
TIME...MOT...LOC 2319Z 043DEG 4KT 3248 11008

$$
1 follow-up statement
234 
WWUS55 KTWC 162346
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
446 PM MST SAT AUG 16 2014

AZC003-009-162356-
/O.EXP.KTWC.SV.W.0057.000000T0000Z-140816T2345Z/
COCHISE AZ-GRAHAM AZ-
446 PM MST SAT AUG 16 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAHAM AND
NORTHWESTERN COCHISE COUNTIES HAS EXPIRED...

LAT...LON 3229 11013 3252 11033 3260 11007 3250 10991
TIME...MOT...LOC 2319Z 043DEG 4KT 3248 11008

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:50 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 16, 1:50 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SAT AUG 16 2014

.SYNOPSIS...THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH NEXT
WEEK. SOME STORMS WILL PRODUCE GUSTY WINDS AS WELL AS HEAVY RAIN
THAT MAY LEAD TO FLASH FLOODING.

&&

.DISCUSSION...12Z SOUNDING AT KTUS SHOWS ABOVE AVERAGE PRECIPITABLE
WATER VALUE OF 1.67 INCHES. MID LEVEL EASTERLY FLOW BTWN 10 AND 20
KFT AND NORTHEAST 15-20 KTS AT 20-25 KFT. WHILE THIS IS STRONGER
THAN FRIDAY AND DAMAGING WIND GUSTS ARE POSSIBLE...GIVEN THE
MOISTURE AND THE RAINFALL OF RECENT DAYS...FLASH FLOODING REMAINS A
PROMINENT CONCERN.

STORMS TO THE NE OF TUCSON WILL MOVE SOUTHWEST THIS AFTERNOON BUT
TRANSITION TO A MORE STRAIGHT WESTERLY DIRECTION BY THIS EVENING.
SOME OF THE MODELS ARE SHOWING A PUSH INTO TUCSON METRO AROUND 00Z.
THERE IS A POSSIBILITY OF ENOUGH ORGANIZATION TO GENERATE CONSISTENT
OUTFLOW TOWARD THE WEST AND NORTHWEST INTO WESTERN AND CENTRAL PIMA
COUNTY AND PINAL COUNTY. THIS MAY MEAN AREAS OF BLOWING DUST DESPITE
ANY RECENT RAINFALL THAT HAS OCCURRED.

STORMS NEAR THE INTERNATIONAL BORDER WILL ALSO DRIFT WESTWARD...BUT
MUCH MORE SLOWLY...WITH THE THREAT FOR HEAVY RAINS OVER SOUTHERN
COCHISE...SANTA CRUZ AND SOUTHERN PIMA COUNTY.

WOULD NOT BE SURPRISED TO SEE LINGERING CLOUDS AND SHOWERS NEAR THE
BORDER SUNDAY MORNING WHICH COULD GIVE US A LATER START SUNDAY.
HOWEVER...WITH EASTERLY MID LEVEL FLOW AMPLE MOISTURE WILL REMAIN IN
PLACE.

LOOKING INTO THE NEW WORK WEEK...MODELS ARE COMING INTO BETTER
AGREEMENT MOVING AN UPPER TROUGH SOUTHWARD ALONG THE PACIFIC COAST
WHILE UPER HIGH SHIFTS EASTWARD.  THIS SHIFTS UP A SOUTHERLY FLOW TO
ENHANCE MOISTURE AND THUNDERSTORM CHANCES AS EARLY AS MONDAY AND
CONTINUES INTO WEDNESDAY.  FROM THERE DISAGREEMENTS EXIST AS TO
WHETHER OR NOT DRIER AIR FROM THE SW PUSHES INTO AZ LATE WED INTO
THU OR IF ANOTHER SLUG OF TROPICAL MOISTURE IS DRAWN NORTHWARD INTO
THE STATE.  FOR NOW WILL CONTINUE SLGT CHC TO CHC POPS THROUGH NEXT
WEEK.

&&

.AVIATION...VALID THRU 18/00Z.
AMPLE MOISTURE WILL PRODUCE SCATTERED -TSRA/-SHRA INTO THIS EVENING.
THESE SHOWERS AND THUNDERSTORMS ARE FORECAST TO MOVE WESTWARD AND
SOUTHWESTWARD AND FAVOR LOCALES WEST TO SOUTH OF KTUS LATER TONIGHT.
THE BULK OF -TSRA/-SHRA IS THEN EXPECTED TO END AROUND DAYBREAK
SUNDAY. SCATTERED -TSRA/-SHRA WILL THEN OCCUR MAINLY EAST AND SOUTH
OF KTUS SUNDAY AFTERNOON. MVFR VISIBILITIES AND BRIEF WIND GUSTS TO
NEAR 50 KTS WILL OCCUR WITH THE STRONGER TSRA. OTHERWISE...CLOUD
DECKS WILL MAINLY BE AT 5-10K FT AGL AND SURFACE WIND WILL GENERALLY
BE LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS DURING THE UPCOMING WEEK AS AMPLE MOISTURE WILL REMAIN
ACROSS SOUTHEAST ARIZONA. THE STRONGER THUNDERSTORMS WILL PRODUCE
STRONG...GUSTY AND ERRATIC WINDS. OTHERWISE...AFTERNOON MINIMUM
RELATIVE HUMIDITIES ARE FORECAST TO BE MOSTLY IN THE 25-40 PERCENT
RANGE AT LOWER ELEVATIONS FOLLOWED BY GOOD TO EXCELLENT OVERNIGHT
RECOVERIES. 20-FOOT WINDS WILL EXHIBIT NORMAL DIURNAL TRENDS AND BE
MOSTLY LESS THAN 15 MPH.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DROZD
AVIATION/FIRE WEATHER...FRANCIS

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 16, 1:56 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
156 PM MST SAT AUG 16 2014

AZZ503-513-162130-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
156 PM MST SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
230 PM MST...

AT 150 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR PATAGONIA...OR 15 MILES
NORTHEAST OF NOGALES...MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN THAT MAY CREATE LOW
VISIBILITIES AND PONDING OF WATER ALONG STATE ROUTE 82.

THESE STORMS ALSO CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...PATAGONIA AND PATAGONIA LAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3140 11087 3164 11079 3159 11064 3140 11061
TIME...MOT...LOC 2053Z 077DEG 7KT 3148 11073

KD
Special weather statement, Aug 16, 2:28 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
228 PM MST SAT AUG 16 2014

AZZ509-510-162215-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
228 PM MST SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GREENLEE AND EASTERN
GRAHAM COUNTIES UNTIL 315 PM MST...

AT 220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF MORENCI...OR 26 MILES
NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
GRAHAM AND EXTREME WESTERN GREENLEE COUNTIES.

GUSTY THUNDERSTORM OUTFLOWS WILL PASS THROUGH MORENCI AND CLIFTON
BEFORE 3 PM AND COULD REACH SAFFORD AROUND THAT TIME.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3291 10947 3307 10975 3326 10952 3314 10930
TIME...MOT...LOC 2126Z 032DEG 7KT 3315 10950

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:00 PM MSTFlash Flood WarningTWCPima90 min
Aug 15, 5:29 PM MSTAreal Flood AdvisoryTWCCochise91 min
Aug 15, 5:57 PM MSTSpecial Weather StatementTWCPima48 min
Aug 15, 6:05 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 15, 6:16 PM MSTFlash Flood WarningTWCPima89 min
Aug 15, 6:27 PM MSTSpecial Weather StatementTWCCochise48 min
Aug 15, 6:29 PM MSTSevere Thunderstorm WarningTWCPima31 min
Aug 16, 1:56 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 16, 2:07 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Aug 16, 2:28 PM MSTSpecial Weather StatementTWCGreenlee47 min
Aug 16, 2:52 PM MSTSevere Thunderstorm WarningTWCSanta Cruz22 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.